Log in
AF Association
17,165 members20,278 posts

Apixaban

Been on warfarin for a few months after having a blood clot in right lung . I have never felt well so are now changing to Apixan . Any body had any side effects ?

34 Replies
oldestnewest

Hello MBosworth,

Welcome to the forum. Normally when we are asked this question there is generally a good response from folk who say that they get on well with Apixaban and suffer little or no side effects and I am one of them. I suggest you type Apixaban into the search box top right of this page and read some of the earlier posts. You do have to bear in mind, we are all different, and therefore we can react to drugs in different ways but there are other drugs similar to Apixaban, all known as DOAC's (used to be NOAC's) that you could try if Apixaban does not suit......hope this helps

3 likes
Reply

Hello MBosworth :-) I have been on Apixaban for AF for about 9 months , so far so good and feeling fine.

My son is also on Apixaban following a DVT and blood clots in the lungs , he has been taking them for over a year and is due to come off them soon. No bad effects, only bruising after a fall.

I had my first bad cut the other day when freeing a sheep from a bramble . The cut was really deep and bled a lot initially and being stuck down the fields in the pouring rain I was more than a little scared. I was relieved to find that when applying pressure to the cut and binding it tightly it stopped bleeding very quickly.

3 likes
Reply

Hi & welcome - I found Apixaban about the best of all of the ACs and have had no difficulties. I had a lot acid reflux with Dabigatran which needs to be taken with food whereas as long your u take with a full glass of water, no problems.

1 like
Reply

The best thing I can say about apixiban is that I probably wouldn't be able to tell you if I was taking it or a placebo.

5 likes
Reply

Two year on Apixaban now and no problems!!

2 likes
Reply

18 months for me and no problems at all. I couldn’t be doing with the faff of INR testing or, indeed, having to watch what I eat and drink beyond trying to keep it healthy. I imagine you’ll feel like being released. Best of luck.

2 likes
Reply

I have been on warfarin for 2 years\ and and I am thinking of changing to apixaban.i have atrill fib. my gums bleed about every other month about 3 pints of blood every time. I have had to go to a/e each time having all tests and blood tests.i am in my late 70 s

1 like
Reply

Watson that sound horrific and it must be very unpleasant for you, I would hate to have to cope with that. I hope you can find a solution....:-)

1 like
Reply

I suggest you try taking Vitamin C (say 500mg twice a day), and CoQ10. Vitamin C helps to strengthen the capillaries, and CoQ10 is known to be good for gums. (In each case try them for at least three months to see if they are effective.)

2 likes
Reply

I think that advice should be tempered with the usual proviso that you discuss any additional supplements with your GP or pharmacist.

2 likes
Reply

I will discuss with GP before taking suppliments.

1 like
Reply

Took two doses, red welts appeared all over my body, particularly my neck and chest. Violent shivering, puked up blood .

I think I'm in a very small minority with reacting to this though

1 like
Reply

I am on apixaban for the last six months and have no issues. However, it is too expensive. It costs me $365 per month. I may have to look for a diff. option.

1 like
Reply

Is that in U.S. dollars because in Canada, it is a little over a hundred dollars?

Reply

US dollars. I wonder if I can cross the border to buy this drugs.

Reply

I have heard that patients do cross the border to get drugs in Canada. But, I do not know how it works in terms of prescription drugs. For a month's supply, I paid $105.35 Canadian. I believe I paid a similar amount when I bought it in Bordeaux, but I did have a prescription from a French EP.

Reply

In order to buy drugs across the border, the doctor who writes the prescriptions has to be certified from both countries.

Reply

I've had problems that cuts take longer to stop bleeding than with warfarin but other than that I'd recommend apixaban as the best anti-coagulant

1 like
Reply

MBosworth

Is this a flying visit or are you one of us AFibbers? Or perhaps Hughes?

I'm good on Warfarin but you have met some happy Apixaban folk for the most part. Like any board you tend to hear about bad experiences quite quickly so maybe it really is that good. Did you find many reports of problems in the. Archive?

1 like
Reply

Hi. I have been on Apixaban for 20 months with no side efects. Just take it on time twice a day. I get a reminder from Alexa! Good luck....

3 likes
Reply

I’ve been on Apixaban (Elliquis) since it first came out around 4-5 years ago in Australia. I was previously on Warfarin and had trouble balancing the INR.

I’ve had absolutely no side effects at all.

1 like
Reply

I have been in Apixaban for three years. Recently I have begun to feel slightly light headed after my morning dose. I am monitoring it and may ask for a change to rivoroxaban.

1 like
Reply

I am on Rivaroxaban and get on well with it but the downside is that it only works effectively if taken with fat containing food, so if you have an upset stomach for any reason you have a problem. If that is not likely to be an issue for you then it is worth trying.

2 likes
Reply

I have been on apixaban for over 2 yrs but about 4 mths ago I started getting migraines my son told me that a lady he worked with had the same and her dose was reduced from 5 mg twice a day to 2.5 mg twice a day I know you need to lower the dosage when your 80 as I’m 78 my dr said give it a go and my migraines have improved I don’t know how old you are but it might be worth asking your dr about it hope this helps you

3 likes
Reply

Thank you Buffafly and Kingsley. Interesting comments. It’s just so odd how things can work so well for so long.

2 likes
Reply

I have been on Apixaban for 4 years no problem only bruises more easily. Have 6 monthly blood test to keep a check on it pleased to say all’s well . X

1 like
Reply

I've been on Apixaban since early last November, and so far, so good. I do have a persistent itch just below my right shoulder blade, and for the last two weeks have had trouble sleeping. I have no means of knowing if these are side effects of the Apixaban, or the Bisoprolol, or indeed just coincidence. On that basis, I'm happy with Apixaban.

Edit: One of the known side effects of Bisoprolol is sleep problems, so I'm blaming that. Itching is reported as a side effect for Apixaban, but whether a persistent itch in one place only is caused by it, I can't say.

2 likes
Reply

Been on it for almost 2 years and no side effect.

1 like
Reply

On Apixaban for over 2 years. Very occasional gum bleed and bruise easily especially after blood tests but otherwise excellent. Considering I’ve had radiotherapy, hormone therapy and a hernia operation in the last 12 months I can only sing its praises!

1 like
Reply

Been on it for a couple of years and have had no side effects at all. Also there is no need for regular blood tests.

1 like
Reply

I switched from Warfarin to Apixaban, no regrets. So much easier than warfarin, a life changer for me. No more blood tests and no more limitations of the good healthy food we need to be eating. Couldn't be happier with Apixaban.

1 like
Reply

I was on Apixaban for several months without problems then I developed an itch which became unbearable and was changed to Rivaroxiban a few months ago. All seems fine at present and very easy to use, just once daily.

1 like
Reply

hye MBosworth,

I had a bad reaction to Apixiban, I had been taking it for several years, but began to experience bleeding gum, and nose bleeds, finally rather a lot of blood from my vagina which I may tell you scared the hell out of me, that was six months ago and lots of tests, I am literally about to start having anticoagulant injections and I'm I confess a bit frightened that its going to happen again, but theres only one way to find out!! We are all different, so don't let me scare you will you, I regret the hiccup with Apixban as they are a good tablet, easily managed, so good luck.

Lyzzie.

1 like
Reply

Hello JK, thank you for reply, what you are explaining about your symptoms is exactly what my mother is suffering with. She takes Apixaban and bisoprolol, and has been taking it since Jan 2018 but recently has had a severe itch which only happens when she goes to bed, so she cannot sleep, it is mostly around her inner thighs and lower tummy and sooo bad that it looks like leather, from all the itching. Gp said it shouldn't be the apixaban but they are going to look into it, lets hope!

I hope you get better soon.

Reply

You may also like...